Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 78, NWS Pueblo, CO
NWS Pueblo, CO issued this tornado warning at Aug 5, 2023, 1:49 PM MDT for El Paso County, Colorado. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 1:49 PM MDT (19:49 UTC)
- Expired
- Aug 5, 2023, 2:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:03 PM MDT | FUNNEL CLOUD | 4 Nne Black Forest, CO | Corrects previous tornado report from 4 NNE Black Forest. Spotter can visually see a funnel cloud to the west beginning to appear, just north of Monument. |
| Aug 5, 2:03 PM MDT | TORNADO | 4 Nne Black Forest, CO | Spotter can visually see a funnel cloud to the west beginning to appear, just north of Monument. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:32 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 2640 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903
WFUS55 KPUB 051949
TORPUB
COC041-052015-
/O.NEW.KPUB.TO.W.0078.230805T1949Z-230805T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
149 PM MDT Sat Aug 5 2023
The National Weather Service in Pueblo has issued a
* Tornado Warning for...
North central El Paso County in east central Colorado...
* Until 215 PM MDT.
* At 149 PM MDT, a confirmed tornado was located 7 miles northwest of
Peyton, or 21 miles northeast of Colorado Springs, moving east at
40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Peyton around 155 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3901 10446 3905 10469 3913 10467 3913 10444
TIME...MOT...LOC 1949Z 284DEG 49KT 3909 10459
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
mwWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Aug 5, 11:26 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 11:26 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Sat Aug 5 2023 .SHORT TERM...(Today and tonight) Issued at 352 AM MDT Sat Aug 5 2023 1) Isolated to scattered severe storms likely across the eastern plains Saturday afternoon and evening. 2) Dry with near average temperatures for most of southern Colorado. Today: A stormy start to the weekend is expected for southern Colorado, but particularly across the eastern plains. Synoptically, a short wave embedded in westerly flow will approach and pass over southern Colorado during the day. This feature will bring an increase in forcing and flow across the area. In addition to that, the wave will cause modest height falls, which will generate a mass flux response to the NW. This will induce an easterly component in surface winds throughout the day. With easterly winds at the surface, and westerly/northwesterly winds aloft, 0-6km bulk shear will increase substantially throughout the day, with 50+kts expected. Along with that, the easterly surface winds will help to advect low to mid 60°F dewpoints into the region, which will also cause a surge in instability, with MLCAPE values around 2500 J/kg across much of the eastern plains. This environment will be highly supportive of severe weather. As the easterly surface winds become established, surface upsloping will increase. This will allow for thunderstorms to develop across the Palmer Divide area. Given an elevated mixed layer (EML) in place early in the day, initial attempts at updraft development are anticipated to be futile. With that said though, as the aforementioned short wave approaches and overall forcing increase, a couple of updrafts are expected to breach any cap in place from the EML late in the afternoon, which high-res CAMs are in good agreement on. The updrafts that do survive are anticipated to push to the SE and given the shear and instability in place, mature into supercell thunderstorms. Given the supercellular nature of the storms and the environment in place, large hail 2+in in diameter and wind gusts 70+mph will be likely. Storms are expected to be slightly high based though, which will limit overall tornado threat, however, given modest curving in low level hodographs during the late afternoon, an isolated tornado is possible. Otherwise across southern Colorado, most areas are expected to remain dry throughout the day, though there is a chance of isolated rain showers and thunderstorms along the mountains given the uptick in orographic forcing from the passing wave. Looking at temperatures, a warm but near average temperature day is expected for southern Colorado. The eastern plains will warm into the upper 80s to low 90s, the valleys reaching into the mid 70s to 80s, and the mountains rising into the 60s. Tonight: Saturday evening and early overnight will start off busy, but a downtick in activity is expected during the mid to late overnight hours. The aforementioned short wave will be continuing its trek eastward and start to exit the region during this period. As this takes place, forcing with the wave will start to lessen, and a modest bit of subsidence will start to rise on the backside of the system. Overall, this will begin to negatively affect storm organization. New updrafts that try to develop without any additional support may struggle to do so, which would tend to keep thunderstorm coverage more isolated to widely scattered. With that said, any ongoing and mature storms, likely supercells at this point, should continue to persist to the SE as shear and instability remain across the eastern plains. In addition to all of this, a cold front will push southward during the early evening hours. As this front races across the area, it is anticipated to provide enough of a boost to surface forcing to allow for additional isolated thunderstorm development along and behind it. With the environment in place, large hail to 2+in in diameter and wind gusts of 70+mph are likely with any organized and mature thunderstorm. As for the tornado threat, there is some disagreement between high-res models in how the thermodynamic profile eventually evolves. There are two scenarios here, 1) A surface inversion quickly materializes and storms become elevated, drastically lowering tornado potential, or 2) The surface inversion is slow to develop, allowing storms to remain surface based, which keeps a low end tornado threat across the eastern plains. Trends and observations with this will need to be monitored closely through out the day to determine how long the tornado threat will ultimately last. Heading into the early overnight hours, as surface and synoptic support/forcing starts to substantially decrease, any precipitation still present across southern Colorado is anticipated to weaken and dissipate and dry conditions are expected to prevail thereafter. As for temperatures, another cool and near average night is anticipated for the southern Colorado area. The plains will drop into the mid 50s to low 60s, the valleys cooling into the 40s, and the mountains dropping into the mid 30s to mid 40s. .LONG TERM...(Sunday through Friday) Issued at 352 AM MDT Sat Aug 5 2023 Key Messages: 1) Thunderstorm chances continue for both Sunday and Monday. 2) Increasing fire weather concerns across the higher terrain through Monday, and possibly to the adjacent plains starting Tuesday. Relatively flat upper ridge of high pressure persists over the southern US through the extended, with a gradual drying trend from west to east. Sunday...The departing upper low over the Midwest will keep a bit more of a northwest flow aloft in place across Colorado for Sunday, and lingering convection across the plains during the early morning hours is expected to lead to a cooler and more cloudy start to the day for the eastern plains. Models do point to convection once again developing across the area between 18 and 21z, with the focus areas being the Palmer Divide and Raton Mesa. There is plenty of bulk shear in place, but forecast CAPE is much lower than it has been the past few days, and SPC just has a general area of thunderstorms for the plains. Plan on the main threat being small hail, wind gusts to 50 mph and lightning, with storm motion to the east-southeast. Across the San Luis Valley, dry and breezy conditions will continue, so the ongoing Fire Weather Watch there looks good. Will maintain the watch at this time since a warning is in place for the same area today, but fully expect the watch to be upgraded at some point today. Sunday is forecast to be the coolest day of the extended period, with highs continuing in the 80s for the high valleys, but in the mid 70s to mid 80s for the plains. Monday...The upper ridge flattens out starting Monday, though another quick-moving shortwave is forecast to cross the northern Rockies and Plains during the day. This will serve as the trigger for afternoon and evening convection over at least the northern half of Colorado, with some of the enhanced potential dropping down across El Paso County and the eastern plains. Hotter and drier conditions are expected to start pushing into the forecast area starting Monday, and expected lapse rates increase significantly. SPC has also included a Marginal area for severe thunderstorm potential across the far eastern plains. Critical fire weather conditions will continue across the San Luis Valley, so plan on another highlight there, which may spread to Fire Zones 225. Look for highs in the 80s continuing across the high valleys, and in the 80s to around 90F for the plains. Tuesday and Wednesday...Flat upper ridge remains in place, while hot and dry conditions start to push further east into the plains. Models are not very impressed with convection chances due to the increasing dry air, and just keep isolated pops over the higher terrain each afternoon and early evening. As for fire weather concerns, highlights will likely be needed for Fire Zones 224 and 225, and critical conditions will start creeping into the I-25 Corridor. While the high valleys will remain at temperature levels above normal, the plains will climb to near normal both days. Thursday and Friday...The upper ridge finally starts to amplify and build back up into the Great Basin by the end of the week, boosting high temps to above normal for all areas. Convection chances start to gradually increase as well, as moisture gets trapped under the high and recycles over the higher terrain and adjacent plains each afternoon. Moore && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1119 AM MDT Sat Aug 5 2023 ...DANGEROUS SUPERCELL STORMS possible over the KCOS and KPUB taf sites later today... Significant supercell thunderstorms will occur over the airspace this afternoon and evening. Very destructive hail, damaging winds and isolated tornadoes appear likely. Hi res Convective allowing model guidance show some of these storms tracking over, or near, the KCOS and KPUB taf sites. Greatest threat will be between 20 UTC through about 03 UTC. Multiple rounds of severe storms are being forecast by the guidance. I worded the KCOS and KPUB tafs (especially KCOS) to account for this threat. TOWER personnel at both KCOS and KPUB have been briefed on the possibility of severe storms today and this evening. Otherwise, VFR conditions likely. KALS will be clear through the 24 hour period. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Fire Weather Watch from Sunday morning through Sunday evening for COZ224. && SHORT TERM...SIMCOE LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Sat Aug 5 2023 COZ058>089-093>099-061715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Sat Aug 5 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe Thunderstorms are near certain this afternoon and evening across a good part of the region. The greatest threat area will be east of a line from Lake George, to Rye, to Trinidad, and then east to the Kansas border. DESTRUCTIVE hail, damaging winds and isolated tornadoes are expected. A couple of rounds of severe storms are expected to occur over the region. The first round is expected to develop over the Pikes Peak region during the 1 pm to 3 pm time period, and move generally east. Later this afternoon, scattered to numerous severe storms will develop over all of the plains, and then move southeast. Very destructive hail, with hailstones 2 to 3 inches in diameter, will be possible. Damaging winds greater than 75 mph will be possible. Isolated tornadoes will be a threat. The severe storms may last well into the evening hours across the far southeast plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible across the higher terrain and eastern plains both Sunday and Monday afternoon and evening. The main threats are expected to be hail up to one half inch in diameter, wind gusts to 50 mph and lightning. Critical fire weather conditions will persist across the higher terrain through Monday, with the greatest areas of concern being the San Luis Valley and the Sangre de Cristo Mountains. As the drying trend persists and pushes east, fire weather highlights may need to be expanded east into the I25 Corridor starting Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be IMMINENT this afternoon and this evening. Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:31 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| Aug 4, 6:52 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Aug 4, 8:12 PM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Aug 4, 8:53 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
| Aug 4, 9:26 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| Aug 5, 1:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Aug 5, 1:43 PM MDT | Tornado Warning | PUB | El Paso | 47 min |
| Aug 5, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 52 min |
| Aug 5, 2:04 PM MDT | Tornado Warning | PUB | El Paso, Teller | 26 min |
| Aug 5, 2:09 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 30 hr |
| Aug 5, 2:18 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 42 min |
| Aug 5, 2:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 48 min |
| Aug 5, 2:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 5, 2:36 PM MDT | Tornado Warning | PUB | El Paso | 24 min |
| Aug 5, 2:59 PM MDT | Special Weather Statement | PUB | Teller | 31 min |
| Aug 5, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Aug 5, 3:03 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 5, 3:08 PM MDT | Tornado Warning | PUB | El Paso | 37 min |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 46 min |
| Aug 5, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Aug 5, 3:14 PM MDT | Tornado Warning | PUB | El Paso | 31 min |
| Aug 5, 3:27 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 48 min |
| Aug 5, 3:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 46 min |
| Aug 5, 3:49 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 26 min |
| Aug 5, 3:59 PM MDT | Tornado Warning | PUB | Crowley, El Paso, Pueblo | 31 min |
| Aug 5, 4:09 PM MDT | Tornado Warning | PUB | Crowley, El Paso, Pueblo | 36 min |
| Aug 5, 4:36 PM MDT | Tornado Warning | PUB | Crowley, Otero, Pueblo | 24 min |
| Aug 5, 4:45 PM MDT | Special Weather Statement | PUB | Crowley | 45 min |
| Aug 5, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 39 min |
| Aug 5, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 50 min |
| Aug 5, 4:59 PM MDT | Special Weather Statement | PUB | Otero | 46 min |
| Aug 5, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 34 min |
| Aug 5, 5:21 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 39 min |
| Aug 5, 5:38 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 18 min |
| Aug 5, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 48 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.